Proton pump inhibitor use has been associated with hypomagnesemia. - GreenMedInfo Summary
A case series of proton pump inhibitor-induced hypomagnesemia.
Am J Kidney Dis. 2010 Jul;56(1):112-6. Epub 2010 Feb 26. PMID: 20189276
Department of Internal Medicine, Erasmus Medical Center, Rotterdam, The Netherlands. firstname.lastname@example.org
Proton pump inhibitor (PPI)-induced hypomagnesemia has been recognized since 2006. Our aim was to further characterize the clinical consequences and possible mechanisms of this electrolyte disorder using 4 cases. Two men (aged 63 and 81 years) and 2 women (aged 73 and 62 years) had been using a PPI (esomeprazole, pantoprazole, omeprazole, and rabeprazole, 20-40 mg) for 1-13 years. They developed severe hypomagnesemia (magnesium, 0.30 +/- 0.28 mEq/L; reference, 1.40-2.10 mEq/L) with hypocalcemia (calcium, 6.4 +/- 1.8 mg/dL), relative hypoparathyroidism (parathyroid hormone, 43 +/- 6 pg/mL), and extremely low urinary calcium and magnesium excretion. One patient was admitted with postanoxic encephalopathy after a collapse likely caused by arrhythmia. The others had electrocardiogram abnormalities (prolonged QT interval, ST depression, and U waves). Concomitant hypokalemia (potassium, 2.8 +/- 0.1 mEq/L) was considered the trigger for these arrhythmias. Hypomagnesemia-induced kaliuresis (potassium excretion, 65 +/- 24 mEq/L) was identified as the cause of hypokalemia. This series of PPI-induced hypomagnesemia shows that this is a generic effect. It also indicates that hypomagnesemia may occur within 1 year of PPI therapy initiation and can have serious clinical consequences, likely triggered by the associated hypokalemia. A high index of suspicion is required in PPI users for unexplained hypomagnesemia, hypocalcemia, hypokalemia, or associated symptoms.